Alert archive / New Jersey / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

October 30, 2016Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 30, 2016, 2:18 PM EDT for Sussex County, New Jersey. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2016, 2:18 PM EDT (18:18 UTC)
Expired
Oct 30, 2016, 3:00 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS81 KPHI 301818
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT SUN OCT 30 2016

NJZ001-008-301900-
SUSSEX-MORRIS-
218 PM EDT SUN OCT 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND NORTHEASTERN
MORRIS COUNTIES...

AT 216 PM EDT...RADAR INDICATED HEAVY SHOWERS AND ISOLATED STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR MIDDLETOWN TO
NEAR SUSSEX TO NEAR FIVE POINTS. MOVEMENT WAS EAST SOUTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...  FRANKLIN AND HAMBURG AROUND 220 PM
EDT.   HIGHLAND LAKE AND VERNON VALLEY AROUND 225 PM EDT.  
HOPATCONG...OGDENSBURG...LAKE MOHAWK AND UPPER GREENWOOD LAKE AROUND
 235 PM EDT.   LAKE TELEMARK AND GREEN POND AROUND 250 PM EDT. 
KINNELON...BUTLER AND MOUNTAIN LAKES AROUND 255 PM EDT.   LINCOLN
PARK...BOONTON...RIVERDALE AND PEQUANNOCK TOWNSHIP AROUND   300 PM
EDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITE MEADOW LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH A COUPLE OF THESE
STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4103 7442 4100 7430 4097 7428
      4092 7429 4090 7427 4091 7433 4085 7433
      4112 7495 4126 7466 4131 7459
TIME...MOT...LOC 1816Z 296DEG 37KT 4138 7444 4123 7458 4111 7489 

$$

DRAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 30, 10:55 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 30, 10:55 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1055 AM EDT Sun Oct 30 2016

.SYNOPSIS...
A cold front will move through our entire area later today and this
evening. High pressure will then build into the region Monday before
moving offshore Tuesday. A warm front lifts to our north later
Tuesday, then another cold front will cross our region during
Thursday. High pressure is forecast to extend into our area from the
west later Friday through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front extended from southern New England to the norther part
of Pennsylvania late this morning. The boundary will progress
southward and it should reach the Poconos, far northern New Jersey
and the Interstate 78 corridor this afternoon.

The sky is forecast to become increasingly cloudy as the front
approaches. Showers associated with the cold front will build
into eastern Pennsylvania and northern and central New Jersey
during the course of the afternoon. Marginal instability is
expected to develop over southeastern Pennsylvania and we have
maintained the mention of thunder there for late this afternoon.

A mild southwest to west flow is expected for today. Temperatures
are forecast to be 15 to 20 degrees above normal in the Philadelphia
metropolitan area, southern New Jersey, Delaware and northeastern
Maryland. Near record temperatures are anticipated for Philadelphia,
Wilmington, Atlantic City and Georgetown. The records are listed in
the climate section below. Readings are expected to be about 8 to 15
degrees above normal in Berks County, the Lehigh Valley, the Poconos
and northern New Jersey with temperatures falling short of record
levels at those locations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The cold front and the associated showers and localized thunder
should be along the Interstate 95 corridor early this evening before
passing off the coast late this evening and moving out to sea late
tonight.

The wind is forecast to shift to the northwest behind the front. The
northwest flow is expected to bring dry air into our region
resulting in a clearing sky after midnight. Temperatures are
anticipated to drop into the 40s at most locations.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The synoptic setup features an active northern jet but also a
progressive pattern. We begin with a sharpening upper-level trough
quickly exiting the Northeast and Mid Atlantic regions Monday. A
persistent ridge anchored over the Gulf coast states is then
forecast to expand northward across our area Monday night and
Tuesday before gradually being pushed southward Wednesday. The next
trough slides across the Midwest and Great Lakes Wednesday night,
then shifts eastward through Thursday before emerging off the
Northeast coast Thursday night into Friday. A secondary trough may
then slide across the Northeast, especially New England, Saturday.
This setup will allow for some days with much warmer temperatures,
however since the systems are progressive any consecutive days of
significant warmth should be limited. We used a model/continuity
blend through Tuesday night, then blended in the 00z WPC Guidance
thereafter. Some adjustments were then made following additional
collaboration with our neighboring offices.

For Monday and Tuesday...As an upper-level trough exits the
Northeast Monday, a persistent Southeastern U.S. ridge expands into
the Mid Atlantic and Northeast. This will allow warming to occur
aloft. Despite this, a northerly flow Monday will result in cool
temperatures as high pressure drifts across the area. This surface
high shifts east and offshore Monday night and especially Tuesday as
the aforementioned ridge slides eastward. The model guidance
continues to show a corridor of robust warm air advection up the
Ohio Valley and eastern Great Lakes region Tuesday. This should push
a warm front northeastward as low pressure tracks just north of the
Great Lakes during Tuesday. Since we appear to remain under some
ridging aloft along with departing surface high pressure, we are not
anticipating any showers with the warm front. Since the main warm
air advection push is removed from our region, the best lift also is
forecast to be closer to the Great Lakes. As the flow continues to
back aloft to a more west-southwest direction, warming will occur.
This could be tempered some closer to the coast as the surface winds
may be out of the south-southeast for awhile. We do bring in a bit
more clouds during Tuesday given the incoming warm air advection and
northbound warm front.

For Wednesday and Thursday...A ridge axis near the East Coast is
forecast to shift offshore during Wednesday. This ridge will get
pushed south and east some as a cold front approaches from the
northwest. This front may be slowed some as a ripple or two of low
pressure tracks along it. This should provide another warm day
across much of the area under west to southwest flow. The cold front
is then forecast to move across our area during the course of the
day Thursday. The upper-level trough driving the surface front
eastward looks to sharpen more with time, which should provide more
lift. As a result, some showers are anticipated Thursday however the
overall organization will depend on how much moisture return can
occur. Some clearing and cooling then occurs Thursday night.

For Friday and Saturday...A strong trough centered over New England
will pivot to our east during Friday, however this may then be
enhanced again during Saturday as a strong short wave dives south-
southeastward. Our region looks to be in between this trough and
surface high pressure centered near the Tennessee Valley, although
the trough looks to probably dominate our weather. Given the drier
northerly flow, opted to keep a dry forecast at this time.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions will likely continue this morning under a partly
cloudy sky. Ceilings around 4500 to 7000 feet may linger around
KRDG, KABE and KTTN.

A cold front will approach our TAF sites from the northwest this
afternoon. Conditions are expected to lower into the MVFR category
as rain showers move into our region. Localized thunder is possible
but it should not be widespread enough to warrant a mention in the
TAFs at this point.

The front is expected to reach KRDG and KABE around 2100Z, KPHL
about 2300Z and KACY near 0100Z. Drying should follow the front with
conditions expected to improve back to VFR for the overnight period.

A southwest to west wind at 10 knots or less is expected for today.
The wind should become northwest at 10 to 15 knots behind the cold
front.

OUTLOOK...
Monday...VFR. North-northwest winds 10-15 knots, diminishing
during the afternoon and at night.

Tuesday and Wednesday...VFR overall, however there is a chance for a
period of MVFR ceilings developing later Tuesday as moisture
increases. Confidence is on the low side regarding sub-VFR ceilings
developing. South-southeast winds 10 knots or less, becoming
southwest Wednesday.

Thursday...VFR ceilings may lower to MVFR/IFR for a time as showers
may move through with a cold front.

&&

.MARINE...
A southwest wind around 10 to 15 knots this morning may decrease to
5 to 10 knots for this afternoon as very mild air builds into our
region and limits atmospheric mixing over the water.

A cold front from the northwest is forecast to arrive this evening.
The front will be accompanied by showers and perhaps isolated
thunderstorms. The wind will shift to the northwest and it should
increase to 15 to 20 knots with gusts up to 25 or 30 knots. As a
result, we have issued a new Small Craft Advisory for all our
coastal waters including Delaware Bay. The advisory begins at
midnight.

OUTLOOK...
Monday and Tuesday...Cooler air aloft combined with stronger flow
Monday morning is expected to result in good mixing and therefore
gusty north-northwest winds in the 25-30 knot range. Therefore, a
Small Craft Advisory has been issued through 14z on Delaware Bay and
16z for the Atlantic coastal waters. The conditions should diminish
through the afternoon and at night. The winds turn northeast and
then southeast Monday night and Tuesday.

Wednesday and Thursday...Winds turn southwesterly Wednesday into
Thursday ahead of a cold front, then shift to the west and northwest
later Thursday behind the cold front. It appears that the conditions
however remain below Small Craft Advisory criteria.

&&

.CLIMATE...
Record warmth is possible this afternoon mainly from the
Philadelphia metro area on south and eastward, especially if
thicker cloud cover and showers hold off longer.

Location             10/30 Record High Temperatures
--------             ------------------------------

Philadelphia, PA              81 in 1946

Wilmington, DE                79 in 1946

Atlantic City, NJ             80 in 1950

Georgetown, DE                80 in 1984

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to noon EDT Monday
     for ANZ450>455.
     Small Craft Advisory from midnight tonight to 10 AM EDT Monday
     for ANZ430-431.

&&

Synopsis...Gorse
Near Term...Iovino/PO
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Climate...
Hazardous weather outlook, Oct 30, 1:35 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
135 PM EDT SUN OCT 30 2016

NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-070-071-
101>106-311745-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
135 PM EDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BRIEF HEAVY SHOWER OR THUNDERSTORM MAY PRODUCE WEST TO NORTHWEST
WIND GUSTS OF 45 TO 50 MPH SOMETIME BETWEEN MID AFTERNOON AND EARLY
THIS EVENING. ITS POSSIBLE THAT AN ISOLATED SEVERE THUNDERSTORM COULD
OCCUR, WITH THE GREATEST RISK FOR AN ISOLATED SEVERE THUNDERSTORM
FROM THE LEHIGH VALLEY EASTWARD ACROSS CENTRAL NEW JERSEY BETWEEN
4 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-311745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
135 PM EDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-311745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
135 PM EDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BRIEF HEAVY SHOWER OR THUNDERSTORM MAY PRODUCE WEST TO NORTHWEST
WIND GUSTS OF 35 TO 40 KNOTS SOMETIME LATE THIS AFTERNOON OR EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 30, 2:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT SUN OCT 30 2016

NJZ001-008-301900-
SUSSEX-MORRIS-
218 PM EDT SUN OCT 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND NORTHEASTERN
MORRIS COUNTIES...

AT 216 PM EDT...RADAR INDICATED HEAVY SHOWERS AND ISOLATED STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR MIDDLETOWN TO
NEAR SUSSEX TO NEAR FIVE POINTS. MOVEMENT WAS EAST SOUTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...  FRANKLIN AND HAMBURG AROUND 220 PM
EDT.   HIGHLAND LAKE AND VERNON VALLEY AROUND 225 PM EDT.
HOPATCONG...OGDENSBURG...LAKE MOHAWK AND UPPER GREENWOOD LAKE AROUND
 235 PM EDT.   LAKE TELEMARK AND GREEN POND AROUND 250 PM EDT.
KINNELON...BUTLER AND MOUNTAIN LAKES AROUND 255 PM EDT.   LINCOLN
PARK...BOONTON...RIVERDALE AND PEQUANNOCK TOWNSHIP AROUND   300 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITE MEADOW LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH A COUPLE OF THESE
STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4103 7442 4100 7430 4097 7428
      4092 7429 4090 7427 4091 7433 4085 7433
      4112 7495 4126 7466 4131 7459
TIME...MOT...LOC 1816Z 296DEG 37KT 4138 7444 4123 7458 4111 7489

DRAG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:04 AM EDTSmall Craft AdvisoryPHI34 hr
Oct 30, 3:55 PM EDTSpecial Weather StatementPHIMorris35 min
Oct 30, 4:29 PM EDTSpecial Weather StatementPHIHunterdon31 min
Oct 30, 4:57 PM EDTSpecial Weather StatementPHIMiddlesex33 min
Oct 30, 5:48 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester, Mercer, Salem42 min
Oct 30, 5:54 PM EDTSpecial Weather StatementPHISalem51 min
Oct 30, 5:57 PM EDTSpecial Marine WarningPHI63 min
Oct 30, 6:29 PM EDTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Monmouth and 2 more46 min
Oct 30, 7:10 PM EDTSpecial Marine WarningPHI35 min
Oct 30, 7:13 PM EDTSpecial Weather StatementPHIOcean17 min
Oct 30, 7:25 PM EDTSpecial Marine WarningPHI35 min
Oct 30, 7:51 PM EDTSpecial Marine WarningPHI24 min
Oct 30, 2:23 PM EDTSpecial Weather StatementPHICarbon, Monroe22 min
Oct 30, 4:11 PM EDTSpecial Weather StatementPHIBucks19 min
Oct 30, 5:01 PM EDTSpecial Weather StatementPHIChester44 min
Oct 30, 5:20 PM EDTSevere Thunderstorm WarningPHIBerks, Chester25 min
Oct 30, 5:27 PM EDTSpecial Weather StatementPHIPhiladelphia48 min

Nearby

Special Weather Statements in New Jersey, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.